North Carolina, 2024

Flash Flood in North Carolina, August 10, 2024

August 10, 2024 · NWS RAH · 1 event in 1 county or zone

A stalled cold front focused showers and thunderstorms over the Sandhills to Coastal Plain of central North Carolina. Storms over Sampson County led to isolated flash flooding, particularly over the southern half of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A stalled cold front focused showers and thunderstorms over the Sandhills to Coastal Plain of central North Carolina. Storms over Sampson County led to isolated flash flooding, particularly over the southern half of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 10, 6:30 PM EST, 1 hour earlier.

Area forecast discussion, Aug 10, 6:30 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Raleigh NC
730 PM EDT Sat Aug 10 2024

.SYNOPSIS...
A nearly stationary front will hold in place across central North
Carolina through Sunday night, then push slowly to our southeast on
Monday. The front will sit to our south across South Carolina Monday
night through Wednesday, as high pressure noses into our area from
the north.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 305 PM Saturday...

* Flood watch will continue through this evening for eastern areas
  for isolated flooding rain potential.

The first convection cluster of the afternoon currently sits over
our south central area, between Southern Pines and Gibson, with a
very slow drift. WV imagery shows this activity has formed on the
edge of band of higher moisture to its west and within a very moist
environment, confirmed by GOES total PW imagery which shows PWs of
2.0-2.3" over all but our NW. Subtle differential heating boundaries
are likely playing a role in focusing towering cu development as
well. Based on the satellite cloud field trends and that of hi-res
guidance, we should see quick upscale growth of convection over the
E Sandhills and central/S Coastal Plain through the rest of the
afternoon and evening, targeting areas along and east of the surface
frontal zone sitting roughly from IXA to near RCZ, where low level
mean mixing ratio is maximized currently. The SPC mesoanalysis
depicts SBCAPE of 2500-4000 J/kg from the Triangle to the S and E,
with a fairly low deep layer shear of around 20 kts. With this high
CAOE and very slow MBE velocity within this high-PW air, confidence
is high in development and maintenance of numerous slow-moving and
meandering/congealing storm clusters well into the evening. With the
high LCL-0C depth, warm rain processes will be very efficient in
contributing to high rain rates and totals. As noted earlier, the
flood watch area saw as much as 3-10 inches of rain with Debby, so
it won't take much to produce flooding. Convection should wane
shortly after midnight, however with such warm low levels persisting
overnight amidst such deep moisture, I would not be at all surprised
to see isolated storm clusters lasting well into the night, with new
development on outflows possible across southern sections. Expect
muggy lows from the upper 60s NW to the mid 70s S and E. -GIH

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 215 PM Saturday...

Aloft, the low over Ontario/Quebec will progress eastward through
srn Quebec Sun/Sun night, before opening into a trough on Mon, which
will subsequently continue eastward through Mon night. Central NC
will remain under weakly cyclonic flow as the broad trough moves
through the Appalachians and mid-Atlantic, then off the East Coast.
A s/w will move through the upper MS Valley and OH Valley on Mon and
approach from the NW Mon night. At the surface, the surface boundary
will stall over the eastern Piedmont/Coastal Plain of central NC on
Sun, while a low is expected to develop along the boundary over GA
where it will sit through Sun night. The boundary, initially
oriented SW-NE across the area, may begin to lay more W-E and slide
south through the area as high pressure builds eastward through the
OH Valley and nrn mid-Atlantic Mon/Mon night. The surface boundary
will not only separate the relatively cooler, drier air (NW) from
the warmer, more humid air (SE), but it will also serve as a focus
for convection on Sun.

For Sun, west and north of the boundary there will be little to no
instability and PWATs will largely be 1.5 inches or less. To the
east and south of the boundary, PWATs will be closer to 1.8 inches,
with SBCAPE in the 500-1500 J/Kg range. Given the saturated soils,
heavy rainfall, especially in urban areas, could cause additional
flooding, primary area of concern will be across the far srn
Piedmont, Sandhills, far eastern Piedmont, and Coastal Plain. There
is a Slight Risk for excessive rainfall in the areas mentioned
above, with a Marginal Risk a row of counties or two north of the
Slight. As for temperatures, expect highs in the mid 80s north to
around 90 degrees south and lows in the mid 60s north to low/mid 70s
south.

On Mon, PWATs should decrease by 0.2 inches area-wide, with some
lingering SBCAPE around 500 J/Kg or less along and to the south and
east of the boundary. There is a Marginal Risk for excessive
rainfall across the southern half of central NC on Mon, where PWATs
will be highest. If showers/storms get going on Mon, they could pose
a heavy rain/isolated flooding threat. Highs will generally be in
the mid to upper 80s and lows in the mid 60s to low 70s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 155 PM Saturday...

Below normal temperatures are expected Tuesday through the week.
Highs will generally be in the low 80s in the north to mid 80s in
the south. Dewpoints int eh north will feel refreshing in the low
60s while the southern portion of the CWA will range from mid 60s to
low 70s. This is in part do to the stalling front just to our south
that keeps chance PoPs everywhere in the region Tuesday and southern
portions on Wednesday. Drier conditions are expected Thursday and
Friday with only afternoon scattered showers and storms possible.

Friday into Saturday the forecast gets more uncertain as to the
timing and location of the next frontal passage differs greatly.
While one model suggest a warm front lifting north into the region
Friday into Saturday, another one suggests a deepening trough moving
across the region Friday into Saturday with less chance of
precipitation. Will have to keep a close eye on this along with the
tropics for better consistency.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 730 PM Saturday...

Generally VFR conditions are expected west, with a return to some
IFR conditions late tonight and early Sunday in the east. KFAY has
the highest probablities of IFR/LIFR stratus and fog between 08z and
12z. Low stratus and fog will clear by 15z.

Looking beyond 18z Monday, another round of showers and storms is
expected in our SE and most likely to impact FAY/RWI (and perhaps
RDU briefly) 20z-05z Sun/Sun evening and again Mon/Mon evening.
Showers and storms are possible areawide Tue, and in the far S Wed,
with dry weather expected Thu. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight EDT tonight for NCZ027-028-042-043-
077-078-085-086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...KC
LONG TERM...CA
AVIATION...PWB/Hartfield
Hazardous weather outlook, Aug 10, 11:21 AM EST, 8 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1221 PM EDT Sat Aug 10 2024

NCZ007>011-021>026-038>041-073>076-083-084-111030-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-
Montgomery-Moore-Lee-Anson-Richmond-
1221 PM EDT Sat Aug 10 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

People living along rivers and creeks should make preparations for
possible moderate river flooding. Use extra caution when walking
near waterways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rivers and creeks in some areas will continue to run high into next
week. Continue to use extra caution when walking near waterways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ027-028-042-043-077-078-085-086-088-089-111030-
Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
1221 PM EDT Sat Aug 10 2024

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additionally, people living along rivers and creeks should make
preparations for possible moderate river flooding. Use extra caution
when walking near waterways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rivers and creeks in some areas will continue to run high into next
week. Continue to use extra caution when walking near waterways.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 10, 2:58 PM EST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
358 PM EDT Sat Aug 10 2024

NCZ075-077-086-088-102045-
Hoke NC-Harnett NC-Moore NC-Cumberland NC-
358 PM EDT Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MOORE...
SOUTHWESTERN HARNETT...NORTHWESTERN CUMBERLAND AND NORTHEASTERN HOKE
COUNTIES THROUGH 445 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Southern Pines, moving northeast at 15 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayetteville, Fort Liberty, Pope AFB, Spring Lake, Pineview, and
Bonnie Doone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3516 7938 3538 7909 3512 7884 3502 7926
TIME...MOT...LOC 1958Z 231DEG 14KT 3516 7922

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GIH
Special weather statement, Aug 10, 4:07 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
507 PM EDT Sat Aug 10 2024

NCZ088-089-102200-
Sampson NC-Cumberland NC-
507 PM EDT Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAMPSON AND CENTRAL
CUMBERLAND COUNTIES THROUGH 600 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayetteville, Eastover, Roseboro, Stedman, Wade, Salemburg, Falcon,
Autryville, Vander, and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3496 7889 3511 7884 3523 7890 3518 7837
      3488 7842
TIME...MOT...LOC 2106Z 277DEG 10KT 3505 7872

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

pwb
Local storm report, Aug 10, 5:11 PM EST, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
611 PM EDT Sat Aug 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Tornado          2 SE Rocky Mount        35.93N 77.76W
08/08/2024                   Edgecombe          NC   NWS Storm Survey

            An EF-0 tornado with 85 mph winds briefly
            touched down in a agriculture field along
            Springfield Road. Several small softwood
            trees were snapped and uprooted. Several
            crop damage swirls were also seen throughout
            the field. A tornado debris signature was
            noted on KRAX at the time.

&&

NP
Local storm report, Aug 10, 5:13 PM EST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
613 PM EDT Sat Aug 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     Tornado          3 S Aventon             36.10N 77.94W
08/08/2024                   Nash               NC   NWS Storm Survey

            An EF-0 tornado, with wind speeds of 85 mph,
            briefly touched down in a field near the
            intersection of Cooper Rd and W Hilliardson
            Rd, near the Hilliardston community of Nash
            County. Several hardwood trees were
            uprooted. A tornado debris signature was
            noted on KRAX at the time.

&&

NP
Special weather statement, Aug 10, 5:42 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
642 PM EDT Sat Aug 10 2024

NCZ089-102345-
Sampson NC-
642 PM EDT Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAMPSON COUNTY
THROUGH 745 PM EDT...

At 641 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrells, or 17 miles northeast of Elizabethtown, moving east at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Harrells, Garland, and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3458 7826 3461 7831 3462 7831 3463 7832
      3464 7831 3467 7832 3470 7837 3475 7839
      3478 7843 3492 7840 3494 7815 3490 7815
      3474 7820 3471 7813 3472 7811 3471 7811
      3468 7816 3456 7825
TIME...MOT...LOC 2241Z 272DEG 14KT 3473 7832

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JD

The radar

The Wilmington radar (KLTX), 87 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sampson

When
August 10, 7:30 PM EST to 8:31 PM EST
Where
Sampson County, 2.72 mi NE of Harrells to 1.53 mi N of Newtons Xrds
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
34.744, -78.182

Several roads were closed in southern Sampson County due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208479.